Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Salt Lake City, UT

July 14, 2018Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2018, 1:46 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 1:46 PM MDT (19:46 UTC)
Expired
Jul 14, 2018, 4:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 65 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WGUS55 KSLC 141946
FFWSLC
UTC025-142245-
/O.NEW.KSLC.FF.W.0019.180714T1946Z-180714T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
146 PM MDT SAT JUL 14 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern Kane County in southern Utah...

* Until 445 PM MDT
    
* At 144 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over Kanab and bordering areas including drainages to 
  the northeast of Kanab.  Intense rainfall of radar estimates of 
  one quarter inch in the last ten minutes have been observed. Up to 
  1 inch in the next hour is expected. Flash flooding is expected to 
  begin shortly due to the intense rain.

* Some locations that will experience flooding include...
  Kanab
  Kanab Creek
  Lost Spring Wash

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3718 11231 3700 11239 3700 11265 3716 11263

$$

MT
3 follow-up statements
703 
WGUS75 KSLC 142028
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
228 PM MDT SAT JUL 14 2018

UTC025-142245-
/O.CON.KSLC.FF.W.0019.000000T0000Z-180714T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
228 PM MDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTHWESTERN KANE COUNTY...

At 227 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across Kanab and drainages northeast of Kanab. A weather spotter 
in the city of Kanab reports 1.97 inches of rain has fallen in the 
past 45 minutes. Additionally, flooding has been reported in the 
city of Kanab. 

Some locations that will experience flooding include...
Kanab and Kanab Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3718 11231 3700 11239 3700 11265 3716 11263

$$

MT
603 
WGUS75 KSLC 142139
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
339 PM MDT SAT JUL 14 2018

UTC025-142245-
/O.CON.KSLC.FF.W.0019.000000T0000Z-180714T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
339 PM MDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTHWESTERN KANE COUNTY...

At 337 PM MDT, local law enforcement reported flash flooding from 
thunderstorms in the city of Kanab. Local law enforcement reports 
about two feet of water on most city roads. Many locations in the 
city of Kanab saw over two inches of rain in one hour. 

Some locations that will experience flooding include...
Kanab and Kanab Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3718 11231 3700 11239 3700 11265 3716 11263

$$

MT
164 
WGUS75 KSLC 142244
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
444 PM MDT SAT JUL 14 2018

UTC025-142253-
/O.EXP.KSLC.FF.W.0019.000000T0000Z-180714T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
444 PM MDT SAT JUL 14 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KANE COUNTY WILL EXPIRE
AT 445 PM MDT...

Law enforcement indicates that water is receding in the city of 
Kanab. The flooding thread is expected to continue to diminish. 
Please continue to heed any remaining road closures and use caution 
in the city of Kanab.

LAT...LON 3718 11231 3700 11239 3700 11265 3716 11263

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 10:01 AM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 10:01 AM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1001 AM MDT Sat Jul 14 2018

.SYNOPSIS...Deep moisture will much of the area outside of the far
north through today. A drier airmass from the northwest will
spread into much of the area beginning Sunday.

&&

.DISCUSSION...Morning water vapor and H5 analysis place the upper
ridge axis along the Utah/Colorado border, with the return flow
continuing to advect deep moisture north into the area along the
western periphery of the mid level circulation. Note an upper
short wave currently over east-central Nevada lifting north-
northeast, further driving elevated PWAT back north into northern
Utah over the last several hours. Only gradual moistening is
occurring across the north per surface dew point analysis, with
the bulk of the moisture advection remaining above H7. Very deep
moisture remains across central/southern Utah where dewpoints
range from the mid 50s to low 60s, and PWAT hovers between 1.2-1.5
inches per SPC mesoanalysis.

The primary update this morning was to increase PoPs and lower
temps across the north/west in advance of the approaching short
wave. Dynamic lift in advance of this feature (noted in cooling
cloud tops in IR) has induced scattered showers north of Juab
County, and prolific mid level cloud cover across all of the
north. Continued northeast-east translation of this short wave
will only induce further activity through the day, but convective
potential will be somewhat hampered by meager mid level lapse
rates and suppressed heating.

Focus of the shift will once again revolve around diurnal
convective development and locally heavy rain potential across
central/southern Utah. Veering flow (to near westerly) associated
with the passing wave will aid downstream propagation of terrain
based cells across central portions (increased flash flood
potential for Capitol Reef), while light flow across the south
coupled with primed low levels should once again promote down-
drainage propagation of terrain based cells (initially) along
developing outflow boundaries, continuing well into the evening.
Previous discussion below...

.PREVIOUS DISCUSSION...In the wake of the passing wave the models
have been consistent in spreading subsidence and much drier air
into the area Sunday. This will likely limit any convective threat
to the far south with only isolated coverage. This drier air will
remain in place into the day Monday, again resulting in little if
any convective threat during the day. By Monday evening a
shortwave trough which is forecast to brush by northern Utah is
expected to spread convection out of Nevada and into northwest
Utah. Have introduced slight chance PoPs across northwestern Utah
for this time period.

Additional convection influenced by the passing trough, particularly
across the northwest, could continue into early Tuesday, before
the trough axis passes east of the area by Tuesday afternoon.
After this initial bit of forcing, the larger impact may be that
the trough ushers in a drier airmass to northern Utah behind the
wave, potentially confining showers and thunderstorms to the
southern portions of the forecast area Tuesday and Wednesday
afternoons.

The shifting upper level high looks to pass overhead on Wednesday,
and then center itself east of the area for Thursday onward. This
pattern could allow a significant return of moisture to Utah from
the south on Thursday and Friday, with showers once again possible
area-wide. Have generally increased POPs across the area Thursday
through Saturday, with temperatures dropping off a little bit
heading into the weekend after a very warm Wednesday and Thursday.

&&

.AVIATION....Showers will be in the vicinity of the terminal
through the late morning/early afternoon. Despite these showers
expect ceilings to generally stay above 7k ft and VFR conditions
to prevail through the day. Light southerly winds (at times
variable this AM due to showers) are expected to shift to
northerly around 17-18Z.

&&

.FIRE WEATHER...Ample moisture remains in place across central
and southern Utah this morning, and should allow for another round
of showers and thunderstorms capable of producing heavy rainfall.
A weak weather system passing through the north will help
temporarily pull some of this moisture into the north as well,
allowing for a chance of showers and thunderstorms through this
evening. High pressure will follow on Sunday allowing for a drying
trend, which will likely continue into the upcoming week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

DISCUSSION/AVIATION...Merrill/Carr
PREVIOUS DISCUSSION...Seaman/Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 14, 6:43 AM MDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
643 AM MDT Sat Jul 14 2018

UTZ001>016-019>021-517-518-WYZ021-151200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
643 AM MDT Sat Jul 14 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible across the outlook area
through this evening. A threat of locally heavy rainfall and
isolated flash flooding exists across central and southern Utah.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

High pressure will bring a drying trend across the area Sunday
into Monday. This high will strengthen by midweek bringing hot
temperatures to the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 14, 1:31 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
131 PM MDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      WASHINGTON              37.13N 113.49W
07/13/2018                   WASHINGTON         UT   EMERGENCY MNGR

            FLASH FLOODING IN THE NORTHEASTERN PART OF WASHINGTON
            CITY DAMAGED APPROXIMATELY SIX HOMES.

&&

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:37 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 13, 10:44 PM MDTFlash Flood WarningSLCKane, San Juan2 hr
Jul 14, 12:41 PM MDTFlash Flood WarningSLCKane3 hr
Jul 14, 3:02 PM MDTSpecial Weather StatementSLCWashington28 min
Jul 14, 3:23 PM MDTAreal Flood AdvisorySLCWashington97 min
Jul 14, 3:33 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Jul 14, 4:16 PM MDTAreal Flood AdvisorySLCWashington89 min
Jul 14, 4:32 PM MDTFlash Flood WarningSLCIron, Kane, Washington3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.